Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Burlington, VT

July 28, 1997Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 28, 1997, 4:22 PM EDT for Grand Isle County, Vermont. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 4:22 PM EDT (20:22 UTC)
Expired
Jul 28, 1997, 5:15 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Grand Isle County, VT

The radar

The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:30 PM EDTThunderstorm WindGrand Isle, VTTrees and tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 282024 RRA
SVRBTV
VTC013-282115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
422 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST VERMONT
 
   ...GRAND ISLE COUNTY
 
A SEVERE THUNDERSTORM WAS NEAR ROUSES POINT NEW YORK AT 420 PM. THIS
STORM WILL MOVE SOUTHEAST ACROSS ALBURG OVER THE NEXT 30 MINUTES.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
MCGILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:45 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 1:45 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT MON JUL 28 1997

CD FNT APPROACHING ST LAW VLY.  AREA OF SHWRS CONT TO MV E ACRS VT
AND SHUD BE GONE IN NXT HR OR SO.  SOME NASTY LOOKING TSTMS N OF
BRDR.  THESE MAY BRUSH XTRM NC AND NE VT LTR THIS AFTN.  OTHERWISE
ATTM NOT MUCH ACTVTY ALTHO BEST MSTR CNVRGNC OVR ONT NR FNT AND IN
MOSUNNY AREA.  STL PTNL FOR TSTMS SO REST OF AFTN PD IN WRKZFP LOOKS
GOOD.

TGT PRES GRDNT WL DVLP AS HIGH BUILDS IN.  NW WNDS WL BE GUSTY AT
LEAST THRU TMRW MRNG...THEN SHUD RELAX AS SKIES RMN MOCLR THRU WED.

RE: WRKZFP...AVG LOW FOR BTV IS 60 SO USING COOL WITH LOWS 55-60 NOT
NECESSARY.  ALSO DONT THINK IT NECESSARY TO USE MILD DURING SUMMER.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:16 PM EDTSevere Thunderstorm WarningBTVEssex, Orleans59 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.